Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Burlington, VT

July 7, 2017Clinton County, New York; Chittenden County, Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 7, 2017, 1:29 PM EDT for Clinton County, New York; Chittenden County, Grand Isle County, Vermont. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 1:29 PM EDT (17:29 UTC)
Expired
Jul 7, 2017, 1:59 PM EDT
In force
30 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, NY, Chittenden County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 22 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS51 KBTV 071729
SVRBTV
NYC019-VTC007-013-071830-
/O.NEW.KBTV.SV.W.0036.170707T1729Z-170707T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
129 PM EDT FRI JUL 7 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clinton County in northern New York...
  Southern Grand Isle County in northwestern Vermont...
  Northwestern Chittenden County in northwestern Vermont...

* Until 230 PM EDT

* At 129 PM EDT, a severe thunderstorm was located over Laphams
  Mills, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Plattsburgh International Airport, Plattsburgh, Peru, Schuyler
  Falls, Grand Isle, South Hero, Keeseville, Milton, Isle La Motte,
  Colchester, North Hero, Young Island, Wilcox Point, Hazen Point,
  Sunset Island, West Milton, Conner Bay, Kellogg Island, Grand Isle
  State Park and Allens Bay In Clinton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4477 7326 4475 7325 4461 7313 4454 7337
      4454 7346 4452 7346 4451 7347 4449 7355
      4465 7367 4485 7332
TIME...MOT...LOC 1729Z 240DEG 9KT 4461 7353 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanson
1 follow-up statement
381 
WWUS51 KBTV 071759
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
159 PM EDT FRI JUL 7 2017

NYC019-VTC007-013-071809-
/O.CAN.KBTV.SV.W.0036.000000T0000Z-170707T1830Z/
Clinton NY-Grand Isle VT-Chittenden VT-
159 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON...
SOUTHERN GRAND ISLE AND NORTHWESTERN CHITTENDEN COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4477 7326 4475 7325 4461 7313 4454 7337
      4454 7346 4452 7346 4451 7347 4449 7355
      4465 7367 4485 7332
TIME...MOT...LOC 1755Z 240DEG 9KT 4465 7344 

$$

Hanson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:44 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 7, 9:44 AM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
944 AM EDT Fri Jul 7 2017

.SYNOPSIS...
An approaching trough of low pressure from western New York and
southeast Ontario will bring increasing chances for showers and
thunderstorms this afternoon, especially across northern New
York into northwestern Vermont. A few stronger cells may contain
small hail and gusty winds. Activity should gradually decrease
in intensity tonight across portions of central and eastern
Vermont. A cold front will move through the North Country on
Saturday bringing additional showers and thunderstorms during
the daylight hours. Combining Friday and Saturday's rainfall we
should see between a half inch to one inch fall with the
highest totals expected across northern New York and along the
international border in Vermont. Temperatures through the
weekend and to start the work week should be fairly seasonable
in the upper 70s to low 80s for highs and in the 60s for lows.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 927 AM EDT Friday...Based on observational/satellite
trends, anticipate a narrow surface-based instability axis
developing across nrn NY into nwrn VT with continued
insolational heating and with dewpoints climbing through the 60s
(2-m dewpoint up to 68F at KMSS). Appears we'll see SBCAPE
values peak between 1000-2000 J/kg this afternoon across nern NY
and nwrn VT. Also noting very little CIN with sfc-2km lapse
rates near dry adiabatic values. Steady 700-500mb height falls
suggest high probability of convective initiation in expected
thermodynamic environment. Consistent with the NAM-Nest and
BTV4km WRF, anticipate the first cells across the higher terrain
of the nrn Adirondacks around 18Z or so this afternoon. Model
hodographs are interesting with a bit of a mid-level weakness
around 500mb (flow <20kts); may disrupt overall convective
storm organization. Could see multicellular storms with pulse
updraft/downdraft structures as cells roll into the Champlain
Valley and nrn VT late in the afternoon. SBCAPE values certainly
sufficient for localized wet microburst threat with briefly
stronger cores. WBZ heights not excessively high around
10-11kft, so some small hail certainly also possible with
stronger cells. May see some brief heavy downpours, but warm
cloud depths not excessively high and PW values 1.4-1.5" should
preclude anything approaching flash flood guidance (which is
generally 1.5-1.8" rainfall in 1-hr). We'll be monitoring for
marginal threat of severe weather thru peak daytime heating hrs,
consistent with SPC Day 1 Outlook. Will be moderately humid
today with highs in the low-mid 80s and dewpoints generally in
the low 60s across central/ern VT, and mid-upr 60s further west
this aftn.

Should see convective coverage and intensity on the wane late
this evening across central/ern VT with loss of daytime heating,
with lighter shower activity possible thru the overnight hrs.
May see redevelopment of showers to the west as next shortwave
trough approaches from western NY toward the pre-dawn period.

Upper trough ewd moves across the region on Saturday. Timing is
a bit off for severe chances, with best threat far ern VT with
destabilization occurring there as the sfc front moves thru by
18Z. Bulk of stronger convective storms may develop south and
east of our CWA based on current indications. That said, an
additional 0.25-0.50" rainfall possible Saturday morning with
showers and a few embedded tstms as best large-scale UVV moves
thru the bulk of the North Country.

Overall QPF next 24-36 hrs expected between 0.5-1.0", with
locally higher amts possible far nern NY into far nrn VT. Again,
rainfall amts expected below what will be needed for additional
flooding/flash flooding concerns.

Behind the cold front on Saturday anticipate highs back near
normal in the 70s.

&&

.SHORT TERM /SATURDAY NIGHT/...
As of 425 AM EDT Friday...Shortwave embedded in mid level
cyclonic flow will exit east, ending showers and thunderstorms
over the North Country by midnight Saturday night. Some surface
ridging will briefly build into the area, extending from high
pressure center around the Mississippi Valley. Minimum
temperatures will fall into the 50s by Sunday morning as clouds
generally diminish throughout Saturday night. PWATs decrease to
around half inch through Sunday morning, indicating brief period
of clearing skies.

Another shortwave will approach from the northwest, spreading
more clouds across northern New York early to mid Sunday
morning. The ridge of surface high pressure will also shift
south and east over southern New England by late Sunday morning,
increasing the chances for showers associated with the
aforementioned shortwave on Sunday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 425 AM EDT Friday...Mid-level shortwave will move across
northern zones of the forecast area. However, model guidance
differ on how far south the shortwave travels, affecting the
timing of showers and possible thunderstorms on Sunday. At the
surface, looks like frontal boundary could begin to affect
northern New York by mid-day. PWATs increase to 1 inch or more
late in the day. With some instability and increased moisture,
any showers/storms could produce a brief period of heavy
rainfall during Sunday afternoon and evening. After sunset,
instability wanes and decreases coverage of showers for the
first half of the night. Model guidance again diverges on the
details as the forecast area resides under broad mid-level
trough. The work week begins with another frontal boundary
approaching. Southwest flow ahead of the front will likely bring
in more moisture as the GFS indicates PWATs increasing over 1.5
inches by Tuesday. Unsettled weather continues into the middle
of the week before Canadian high pressure at the surface
provides a brief break sometime Wednesday. The next weather
feature could be a clipper like system to close out the work
week.

Temperatures throughout the period will be slightly cooler than
normal.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...Outside of orographic MVFR cigs at KSLK
and KRUT this morning - which are expected to diminish during
the late morning hours - VFR conditions expected through the the
rest of today. A shortwave trough moves east to west across the
region today, bringing increasing showers/thunderstorms through
after 16Z through the end of the TAF period. Winds will again
be southerly at 6-12 knots with some occasional gusts up to
15-20 knots, especially at KBTV.

Heading into this evening, showers continue and winds becoming
light out of the south. MVFR/IFR conditions possible at KSLK and
KMPV during the early morning hours.

Outlook...

Saturday: VFR. Scattered SHRA...Isolated TSRA.
Saturday Night: VFR. Slight Chance SHRA.
Sunday: VFR. Breezy. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Likely SHRA...Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Deal
NEAR TERM...Banacos
SHORT TERM...KGM
LONG TERM...KGM
AVIATION...Deal/KGM
Hazardous weather outlook, Jul 7, 11:59 AM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1159 AM EDT Fri Jul 7 2017

NYZ026>031-034-035-087-VTZ001-002-005-006-008-009-011-016>018-081600-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Lamoille-Washington-
Western Addison-Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
1159 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected this afternoon
across portions of northern New York and western Vermont. A few
stronger storms are possible, containing gusty winds and small hail,
in addition to dangerous cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-007-010-012-019-081600-
Orleans-Essex-Caledonia-Orange-Windsor-Eastern Rutland-
1159 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms are possible this evening across central and
eastern Vermont. Cloud to ground lightning is expected to be the
primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:43 PM EDTSpecial Weather StatementBTVEssex62 min
Jul 7, 3:42 PM EDTSpecial Weather StatementBTVEssex63 min
Jul 7, 5:13 PM EDTSpecial Weather StatementBTVFranklin62 min
Jul 7, 6:13 PM EDTSpecial Weather StatementBTVClinton62 min
Jul 7, 7:39 PM EDTSpecial Weather StatementBTVFranklin66 min
Jul 7, 7:55 PM EDTFlash Flood WarningBTVFranklin3 hr
Jul 7, 3:24 PM EDTSpecial Weather StatementBTVGrand Isle66 min
Jul 7, 3:30 PM EDTSpecial Weather StatementBTVLamoille60 min
Jul 7, 4:04 PM EDTFlash Flood WarningBTVLamoille, Orleans4 hr
Jul 7, 4:09 PM EDTSpecial Weather StatementBTVWashington51 min
Jul 7, 4:40 PM EDTSpecial Weather StatementBTVOrange65 min
Jul 7, 5:24 PM EDTSpecial Weather StatementBTVOrange66 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.